CaltechAUTHORS
  A Caltech Library Service

Combinatorial Properties of Brownian Motion on the Compact Classical Groups

Rains, E. M. (1997) Combinatorial Properties of Brownian Motion on the Compact Classical Groups. Journal of Theoretical Probability, 10 (3). pp. 659-679. ISSN 0894-9840. https://resolver.caltech.edu/CaltechAUTHORS:20171106-161236257

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20171106-161236257

Abstract

We consider the probability distribution on a classical group G which naturally generalizes the normal distribution (the “heat kernel”), defined in terms of Brownian motions on G. As Brownian motion can be defined in terms of the Laplacian on G, much of this work involves the computation of the Laplacian. These results are then used to study the behavior of the normal distribution on U(n) as n↦∞. In addition, we show how the results on computing the Laplacian on the classical groups can be used to compute expectations with respect to Haar measure on those groups.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1023/A:1022601711176DOIArticle
https://link.springer.com/article/10.1023%2FA%3A1022601711176PublisherArticle
http://rdcu.be/x9nAPublisherFree ReadCube access
Additional Information:© 1997 Plenum Publishing Corporation. Received October 12, 1995; revised May 10, 1996. The greatest thanks are due to Persi Diaconis (the author's thesis advisor), for his many suggestions of problems (a small sampling of which appear in the present work), for his helpful advice when it came time to revise what had been written, and for his encouragement of the author's procrastination. Thanks are also due to the following people and institutions, in no particular order: Andrew Odlyzko, for many helpful comments on Section 5 of Ref. 6; AT&T Bell Laboratories (Murray Hill) and the Center for Communications Research (Princeton) for generous summer support; the Harvard University Mathematics Department and the National Science Foundation, for generous support for the rest of the year. Also, thanks are due, for helpful comments, to Nantel Bergeron, Maurice Rojas, Richard Stanley, and Dan Stroock. Last, but not least, the author owes thanks to Wojbor Woyczynski, both for introducing him to probability theory and for introducing him to Prof. Diaconis; the thesis excerpted here would be very different, had either introduction not been made.
Funders:
Funding AgencyGrant Number
AT&T Bell LaboratoriesUNSPECIFIED
Center for Communications Research (Princeton)UNSPECIFIED
Harvard UniversityUNSPECIFIED
NSFUNSPECIFIED
Subject Keywords:Compact lie groups Brownian combinatorics
Issue or Number:3
Record Number:CaltechAUTHORS:20171106-161236257
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20171106-161236257
Official Citation:Rains, E.M. Journal of Theoretical Probability (1997) 10: 659. https://doi.org/10.1023/A:1022601711176
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:83008
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:07 Nov 2017 02:44
Last Modified:03 Oct 2019 19:01

Repository Staff Only: item control page